Wisconsin, 2009

Damaging Wind in Wisconsin, August 3, 2009

August 3, 2009 · NWS GRB · 1 event in 1 county or zone

Thunderstorms that formed ahead of a cold front pushed through much of Wisconsin during the early hours of August 3rd. One of the storms produced a microburst that caused tree damage on Rib Mountain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that formed ahead of a cold front pushed through much of Wisconsin during the early hours of August 3rd. One of the storms produced a microburst that caused tree damage on Rib Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 2, 7:22 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 2, 7:22 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
822 PM CDT SUN AUG 2 2009

.UPDATE...WILL UPDATE ZONES TO INCREASE TO LIKELY POPS ACROSS THE
ENTIRE AREA TONIGHT. AT 01Z PRECIPITATION WAS MOVING ACROSS
WISCONSIN AHEAD OF A MID LEVEL SHORT WAVE. THE NEAREST LIGHTNING
SHOWING UP ON THE LIGHTNING DETECTION CHART WAS IN WESTERN
MINNESOTA. BUT MODELS HAD A STRONG SOUTHWEST 850MB JET DEVELOPING
OVER WISCONSIN THIS EVENING...VEERING OVERNIGHT. LAPSE RATES
IN THE FORECAST AREA WERE RATHER STEEP DURING THE LATE
AFTERNOON...BUT EXPECT EVENING RAINFALL TO MODIFY THE AIRMASS OVER
THE NORTHWOODS. HPC EXPANDED SLIGHT RISK AREA TO INCLUDE ABOUT THE
SOUTHWEST HALF OF THE CWA.

MG
&&

.PREV DISCUSSION...ISSUED AT 248 PM CDT SUN AUG 2 2009...

SYNOPSIS...UPR PATTERN WITH STG RIDGE ALONG THE WEST COAST AND
FAIRLY DEEP TROF OVER THE GREAT LAKES RGN WL PERSIST FOR THE FIRST
PART OF THE FCST PERIOD. BUT IT/S LOOKING INCREASINGLY LIKELY THAT
SIG CHGS WL OCCUR LATER IN THE FCST PERIOD. CONSENSUS OF THE MODELS
IS THAT REMNANTS OF THE UPR TROF CURRENTLY UDERCUTTING THE WRN RIDGE
WL SLOWLY WORK EWD...AND RESULT IN UPR RIDGE POSN REFORMING OVER THE
SERN STATES BY LATE IN THE UPCOMING WEEKEND. THAT WOULD LEAD TO A
WARMER...AND POTENTIALLY MUCH WETTER PATTERN DEVELOPING ACRS THE
FCST AREA BY THE UPCOMING WEEKEND. UNTIL THEN...EXPECT MORE AOB
NORMAL TEMPS...WITH SCT LGT-MODERATE PCPN AMNTS AS SHRTWVS MV
THROUGH CURRENT LNGWV TROF POSN NR THE AREA.

SHORT TERM...TNGT/MON. DRY AIR HOLDING OFF PCPN PRETTY WELL THIS
AFTN. LEADING EDGE OF PCPN STUCK OUT NR THE MN BORDER...WITH LEADING
ELEMENTS EVAPORATING AS THEY MV E. SFC DWPTS INCRG ACRS MN...AND
THAT COMBINED WITH CONTD ISENT LIFT SHOULD EVENTUALLY LEAD TO PCPN
DEVELOPING SEWD ACRS THE FCST AREA. STRONGEST LIFT WL BE OVER THE
N...SO TOOK POPS UP TO LIKELY THERE. STUCK WITH CHC ELSEWHERE.
RAISED MINS A BIT AS THERE WL BE SOME CLDS...INCRG MOISTURE...AND
SOME WIND ACRS THE AREA TGNT.

MAIN BAND OF PCPN...PROBABLY JUST IN THE FORM OF SHRA BY LATE
TNGT...SHOULD EXIT THE E EARLY MON. STRUGGLED TO FIGURE OUT
WHETHER TO KEEP CHC IN THE FCST FOR POSSIBLE REDEVELOPMENT DURING
THE AFTN. ON ONE HAND...THERE SHOULD BE LINGERING SHALLOW MOISTURE
AND SOME LOW-LEVEL CONVERGENCE NEAR SFC TROF PROGGED TO BE ACRS
THE AREA. ON THE OTHER HAND...DEEPER MOISTURE WL GET STRIPPED OFF
TO THE EAST...AND 850 MB FLOW GOING WLY WITH WEAK CAA DEVELOPING
NORMALLY VERY UNFAVORABLE FOR GETTING CONVECTION TO FIRE. DECIDED
TO KEEP CHC IN THE E FOR THE AFTN...THOUGH WOULD THINK COVERAGE
WOULD BE QUITE LIMITED AND POSSIBLY TIED TO ANY AREAS OF SMALLER
SCALE CONVERGENCE AS ADDITIONAL LIFT MAY BE NEEDED TO BREAK A WK
CAP. MET TEMPS LOOKED TOO WARM...SO WENT WITH BLEND OF SREF AND
GFS-BASED STATISTICAL GUID NUMBERS.

LONG TERM...MON NGT THRU NXT SUNDAY. MDLS ARE GETTING BETTER IN
SYNC WITH THE PROJECTED OVERALL CHG IN THE MEAN FLOW ACROSS THE
CONUS LTR THIS WEEK. THE PERSISTENT WRN CONUS UPR RDG/NE CONUS UPR
TROF PATN OF THE PAST MONTH WL TRANSITION TO A WRN CONUS UPR TROF/
SE CONUS UPR RDG. FOR NE WI...THIS SIGNIFICANT CHG SHOULD BRING
WARMER...MORE MOIST AIR BACK TO THE RGN. PCPN CHCS MAY EVENTUALLY
BE LINKED TO PSBL MCS DEVELOPMENT TO OUR WEST LTR IN THE WEEK.

MDLS INDICATE A SECONDARY CDFNT WL DROP THRU WI MON NGT. THIS
RAISES THE QSTN FOR ADDL PCPN ESP WITH A TRAILING SHRTWV HEADED
TOWARD LK SUPERIOR. THE PBLM FOR ADDING PCPN TO THE FCST IS THAT A
GOOD DEAL OF THE MSTR WL HAVE BEEN SCOURED OUT BY THE FIRST CDFNT
AND THE BETTER FORCING ASSOCIATED WITH THE ADVANCING SHRTWV SHOULD
STAY TO OUR NORTH. AFTER COLLABORATION WITH DLH AND MQT...HAVE
DECIDED THAT THERE IS ENUF FORCING/LIFT EVIDENT TO ADD A MINIMAL
POP TO NRN WI. ENUF CLD CVR AROUND THRU THE NGT TO HELP HOLD TEMPS
UP AND WITH THICKER CLDS NORTH...HAVE ADDED A FEW DEGS THERE.

CDFNT DEPARTS SE AND SHRTWV SHIFTS EAST BY TUE...THEREBY ALLOWING
HI PRES TO START BUILDING EAST TOWARD THE WRN GREAT LKS. THE
AIRMASS WL TEND TO DRY OUT DURING THE DAY AND HARD TO FIND ANY
OTHER FOCUS FOR PCPN SO HAVE REMOVED THE MENTION OF SHWRS FROM THE
FCST. EXPECT TEMPS TO COOL A LITTLE BEHIND THE FROPAS...AND PREV
SHIFTS FCST STILL LOOKS GOOD FOR THE MOST PART.

THE HI PRES CONTS TO BUILD TOWARD WI TUE NGT...THUS QUIET
CONDITIONS TO PREVAIL. LOOK FOR SKIES TO BECOME MOSTLY CLR OVRNGT
AND COMBINED WITH RELATIVELY LGT WNDS...TEMPS WL BE ABLE TO DROP
OFF AT A PRETTY GOOD CLIP. HAVE KNOCKED OFF SEVERAL DEGS FROM MIN
TEMPS WITH MID 40S NORTH TO MID 50S NEAR LK MI. THE WEAK HI PRES
TO STRETCH FROM THE CANADIAN PRAIRIE SE INTO THE GREAT LKS ON WED
SO DO NOT SEE ANY CHC OF PCPN FOR NE WI. MEAN FLOW IS STILL NW ON
WED...THUS TEMPS WL BE ABT 5 DEGS BLO NORMAL DESPITE A FAIR AMT OF
SUNSHINE.

INITIALLY...WAS WORRIED ABT A SHRTWV DROPPING SEWD INTO THE WRN
GREAT LKS ACCOMPANIED BY A 120 KT JET STREAK WED NGT. HOWEVER...
MDLS HAVE TRENDED NORTH WITH BOTH FEATURES...THUS LEAVING LITTLE
IF ANY FORCING OR LIFT TO PLAY WITH. IN THE END...HAVE GONE DRY
FOR BOTH WED NGT AND THU. THE SIGNIFICANT PATN CHG BEGINS BY THU
NGT AS A POTENT SHRTWV TROF HITS THE PAC NW AND THE UPR RDG GETS
SHOVED EAST THRU THE ROCKIES TOWARD THE PLAINS BY FRI. SFC HI TO
REMAIN IN CONTROL OVR THE GREAT LKS AND SEE NO OTHER FORCING
MECHANISM TO GENERATE ANY PCPN. THUS...HAVE REMOVED THE
SHWRS/TSTMS FROM FRIS FCST. TEMPS STILL A TOUCH BELOW NORMAL...
BUT GETTING CLOSER TO TYPICAL EARLY AUGUST VALUES.

FCST BECOMES MORE MUDDLED BY NXT WEEKEND AS THE UPR RDG EVENTUALLY
REACHES THE GREAT LKS...BUT POSSIBILITY EXISTS FOR SOME SORT OF
MCS TO DVLP EITHER FRI NGT OR SAT NGT. EARLY INDICATIONS ARE THAT
A MCS WL DVLP OVR THE MIDWEST FRI NGT AND FOLLOW THE THICKNESS
VALUES SEWD THRU IA/NRN AND CNTRL IL. THEREFORE...HAVE REMOVED THE
PCPN CHCS FOR NE WI FRI NGT. BY SAT...A WRMFNT IS FCST TO START
LIFTING NORTH AND BE APPROACHING WI LTR IN THE DAY. THIS FNT COULD
KICK OFF SOME TSTM ACTIVITY AS INSTABILITY INCREASES AND MSTR
SURGES NWD. A SHRTWV TROF RIDING NEWD ON THE BACKSIDE OF THE UPR
RDG WL SEND A CDFNT ACROSS WI ON SUNDAY...THUS A CONTINUED THREAT
OF STORMS. TEMPS WL TAKE A NOTICEABLE UPSWING WITH READINGS
REACHING WELL INTO THE 80S BY SUNDAY.

AVIATION...EXPECT FAIRLY HIGH CIGS...EVEN IN SHRA/TSRA THAT DEVELOP
TNGT. STATISTICAL GUID SUGGESTED LOWER CIGS POSSIBLE FOR A SHORT TIME
TOMORROW MORNING. THAT WOULD SEEM TO DEPEND ON HOW MUCH RAIN WE
GET. NOT MUCH IN THE WAY OF LOWER CIGS BEHIND SYSTEM ATTM...AND
AS DRY AS IT/S BEEN DECIDED TO FOREGO BRINGING IN PERIOD OF MVFR
OR EVEN IFR CIGS RIGHT BEHIND THE FRONT. NEXT SHIFT CAN REASSESS.
CERTAINLY SOME RISK OF THUNDER LATER THIS EVENING AND OVERNIGHT.
BUT AT THIS POINT...RISK DEEMED TOO LOW FOR EXPLICIT INCLUSION IN
TAFS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 2, 8:04 PM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
904 PM CDT SUN AUG 2 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
904 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY OVERNIGHT...ALONG AND SOUTHWEST OF A LINE
FROM TOMAHAWK TO MANITOWOC. SOME OF THE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THERE IS ALSO CHANCE OF
THUNDERSTORMS ACROSS THE REST OF NORTHEAST WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY OVER EASTERN WISCONSIN
MONDAY AFTERNOON. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF MORE WIDESPREAD THUNDERSTORMS WILL BE DURING
THE UPCOMING WEEKEND. IT IS TOO EARLY TO DETERMINE THE RISK OF
SEVERE WEATHER WITH THOSE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ521-522-541>543-040215-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
904 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL DEVELOP ON THE LAKE
BY LATE TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD CONTAIN GUSTY
WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE ON THE LAKE ON
MONDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON. THE
STORMS ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF MORE WIDESPREAD THUNDERSTORMS WILL BE DURING
THE UPCOMING WEEKEND. IT IS TOO EARLY TO DETERMINE THE RISK OF
SEVERE WEATHER WITH THOSE STORMS.

In the hours before

Special weather statement, Aug 2, 8:28 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
928 PM CDT SUN AUG 2 2009

WIZ030-030315-
MARATHON-
928 PM CDT SUN AUG 2 2009

...STRONG THUNDERSTORM ACROSS NORTHWESTERN MARATHON COUNTY...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DORCHESTER...OR 8 MILES SOUTHEAST OF
MEDFORD...MOVING EAST AT 35 MPH.

BRIEF HEAVY RAIN...SMALL HAIL...AND WINDS TO 40 MPH ARE EXPECTED
WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN MARATHON
COUNTY...INCLUDING THE TOWNS OF MILAN...ATHENS...PONIATOWSKI...RIB
FALLS...LITTLE CHICAGO AND MARATHON CITY.

ECKBERG
Special weather statement, Aug 2, 9:08 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1008 PM CDT SUN AUG 2 2009

WIZ030-030345-
MARATHON-
1008 PM CDT SUN AUG 2 2009

...CLUSTERS OF THUNDERSTORMS MOVING INTO EASTERN MARATHON COUNTY...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF MERRILL TO WAUSAU TO 15 MILES WEST OF MOSINEE...MOVING
EAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE
STRONGER STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAIN WITH RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR. SOME PONDING OF WATER CAN BE
EXPECTED ON AREA ROADS WITH THE HEAVIER STORMS.

THESE STORMS WILL BE NEAR...
  RIB MOUNTAIN BY 1010 PM CDT.
  WESTON BY 1020 PM CDT.
  MOSINEE BY 1025 PM CDT.
  BEVENT BY 1045 PM CDT.

THE TOWNS OF MARATHON CITY...EDGAR...RIB FALLS...BROKAW...RIB
MOUNTAIN STATE PARK...SCHOFIELD...NUTTERVILLE...SUNSET...ROTHSCHILD
AND EVERGREEN ARE ALSO IN THE PATH OF THESE STORMS.

ECKBERG
Special weather statement, Aug 2, 11:46 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1246 AM CDT MON AUG 3 2009

WIZ018-030-030630-
LINCOLN-MARATHON-
1246 AM CDT MON AUG 3 2009

...STRONG THUNDERSTORMS MOVING ACROSS MARATHON AND SOUTHWESTERN
LINCOLN COUNTIES...

AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
MERRILL TO ABBOTSFORD...MOVING SOUTHEAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINS...WIND
GUSTS UP TO 45 MPH AND HAIL UP TO A HALF INCH IN DIAMETER.

THESE STORMS WILL BE NEAR...
  SPENCER AND STRATFORD AROUND 100 AM CDT.
  MARATHON CITY AROUND 105 AM CDT.
  WAUSAU AND RIB MOUNTAIN AROUND 115 AM CDT.
  WESTON AROUND 120 AM CDT.
  MOSINEE AROUND AROUND 125 AM CDT.
  BEVENT AROUND 135 AM CDT.

THE TOWNS OF COLBY...ATHENS...MILAN...HAMBURG...PONIATOWSKI...
LITTLE CHICAGO...ROZELLVILLE...FENWOOD AND EDGAR ARE ALSO IN
THE PATH OF THESE STORMS.

ECKBERG
Special weather statement, Aug 3, 12:01 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
101 AM CDT MON AUG 3 2009

WIZ035-036-030645-
PORTAGE-WOOD-
101 AM CDT MON AUG 3 2009

...STRONG THUNDERSTORMS EXPECTED IN PORTAGE AND WOOD COUNTIES...

AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO CLUSTERS OF STRONG THUNDERSTORMS. THE FIRST LINE OF STRONG
THUNDERSTORMS EXTENDED FROM 9 MILES SOUTHEAST OF MERRILL TO 7 MILES
SOUTHWEST OF SPENCER...MOVING SOUTHEAST AT 40 MPH. ANOTHER CLUSTER
OF THUNDERSTORMS WAS ACROSS CLARK AND JACKSON COUNTIES. THIS CLUSTER
OF THUNDERSTORMS WAS MOVING TO THE EAST AT 45 MPH.

THIS CLUSTER OF THUNDERSTORMS WILL PRODUCE WIND GUSTS UP TO 50
MPH...TORRENTIAL RAINS AND HAIL.

THESE STORMS WILL BE NEAR...
  MARSHFIELD AROUND 110 AM CDT.
  PITTSVILLE BY 125 AM CDT.
  BABCOCK BY 135 AM CDT.
  WISCONSIN RAPIDS BY 140 AM CDT.
  STEVENS POINT AND WHITING BY 145 AM CDT.

THE TOWNS OF BAKERVILLE...LINDSEY...HEWITT...AUBURNDALE...BETHEL...
ARPIN...BLENKER...SHERRY...MILLADORE AND DEXTERVILLE ARE ALSO IN
THE PATH OF THESE STORMS.

ECKBERG

The radar

The Green Bay radar (KGRB), 129 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
August 3, 12:08 AM CST
Where
Marathon County, 1.25 mi SSW of (Auw)wausaw Muni Arp
Measured
65 kt (75 mph) estimated gust
Property damage
$65,000
Reported by
Broadcast Media
Coordinates
44.914, -89.642

Thunderstorms snapped or uprooted two dozen trees on Rib Mountain, some as wide as 2 feet in diameter. The fallen trees caused damage to 6 homes in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193170.